Drugs are dangerous. This goes for all kinds of drugs – from cigarettes to alcohol, marijuana to Xanax, cocaine to heroin. It might come from a doctor, or a bartender, or a dealer in an alley, but if it’s a scheduled substance or only available through prescription, it’s something you should treat very carefully.
Drugs are also helpful, often. Some people seek and find relief for their seizures through medically-available cannabinoids. Others need amphetamine in small dosages to deal with the debilitating symptoms of ADHD. Sometimes, highly addictive opioid painkillers can be helpful for a short time, so a terminally-ill patient can live out their last days with some dignity and less pain.
But all drugs come with a certain risk, and that risk is multiplied when you’re using a drug you shouldn’t be using. Drugs are addictive, and over time, you’ll find that you need more and more of them to feel the way you used to. In time, that can cause serious physical and mental ramifications – including a drug overdose.
Drug overdoses claim roughly 44,000 lives per year, most of which occur due to opioids like heroin and certain prescription painkillers. If you or a loved one has a history of addiction, knowing what a drug overdose looks like and who to call when one occurs is important. If you see someone going through a drug overdose, call 911 (emergency services) immediately and get an ambulance. If you have any medical training whatsoever, proceed to start rescue breathing.
If you don’t know how to perform rescue breathing but know someone with a history of addiction (especially alcohol, depressant or opioid abuse), it’s a good idea to learn it. Most overdoses include respiratory failure or heart failure due to lack of oxygen, so helping someone breathe is a good first step while waiting for EMTs. It’s a good idea to seek out training, but a quick step-by-step would be:
- Ensure the person is on their back.
- Tilt their chin back, so their neck is long, and their airways are free.
- Open the mouth and check for anything in the mouth or throat (pills, fentanyl caps, a syringe cap)
- Plug their nose with your hand
- Place your mouth over their mouth, creating a seal with your lips
- Blow twice into their mouth, enough to make the chest rise
- Wait five seconds, and repeat
Make sure to keep the nose plugged and airways free by tilting the chin up. If you don’t see the chest rise, something may be blocking the air from getting to their lungs. If the person was an opioid addict, then a naloxone injection would help. Some carry them around, and it’s a good idea to have naloxone in the house if your loved one was addicted or is addicted to opioids. Naloxone can be administered through the nostrils through a special delivery device, or it can be injected into a thick layer of muscle (buttocks, thigh, shoulder).
Why Overdoses Happen
When a person takes a drug, it makes its way through the bloodstream into the brain. There, it latches onto certain receptors in the brain – like a key slips into a keyhole – and begins sending out signals to manipulate the function, distribution, or quantity of certain neurotransmitters.
Most addictive drugs increase the amount of dopamine in the reward center of the brain, which is how an addiction begins. But they also have a series of other effects, many of which are useful medically. Knowing what type of drug, a person has used can help you identify how they’re overdosing and give you a better idea of how to help.
As a person continues to use drugs, their brain and body become more efficient at processing and metabolizing the drug, causing a rising tolerance level. The brain seeks to normalize new stimuli, as a way to adapt to things. Quick adaptation is one of the reasons humans are hardy and resourceful – but in the case of drug use, it also means we get used to certain drugs after a while. This incentivizes more drug usage, which can amplify the risk of too much of a certain drug entering the bloodstream.
In some cases – especially with drugs that aren’t pharmaceutically-produced – impure quality and mixing can cause an overdose as a person takes too much of a drug, they don’t completely know the composition of. In other cases, a person can overdose when taking a combination of drugs, as the effects of two drugs are additive, one making the other stronger. This is why it’s important not to mix alcohol use with pills or heroin.
Recognizing the Signs of a Drug Overdose
In an overdose, the body begins to go into a dangerous state of near-death. The most common overall symptoms include nausea, vomiting, unconsciousness, and dangerously slowed breathing/heartrate. Different drugs cause different overdose symptoms.
Stimulants (Adderall, Meth, Cocaine)
Stimulants heavily affect the heart, raising the heartrate, getting your blood pumping, and filling you with motivation and focus. Famously, stimulants like cocaine and meth have been used to enhance concentration, lose weight, or even do better at school (even though these drugs aren’t proven to be effective study aids).
However, an overdose can occur if a person takes too many stimulants or takes a stimulant from an unknown source with a different purity/dosage. The most common symptoms are seizures, cardiac arrythmias, and respiratory failure (causing oxygen deprivation and death).
Opioids (Heroin, Prescription Painkillers)
Opioids quickly slow a person’s heartrate and breathing. Unlike most other drugs, an opioid overdose can be alleviated, and a life can be saved with the use of an opioid antagonist, like naloxone. Naloxone enters the bloodstream, makes its way to the brain, and essentially kicks opioids off the brain’s cells, bringing the body back to normal.
The primary symptom in an opioid overdose is respiratory failure, and vomiting. Sometimes, people die of oxygen deprivation because they’re unconscious, and choking on their own vomit.
Alcohol and Other Depressants
Symptoms of an alcohol overdose (or alcohol poisoning) start with severe drunkenness (slurred speech, incoordination, behavior changes), and lead to vomiting, confusion, blackouts, skin flushing, and eventually, unconsciousness and death. If medical attention is provided too late, alcohol poisoning can put someone in a coma.
Alcohol is a depressant and slows down the respiratory system. It’s important to prevent alcohol poisoning by cutting someone off from drinking when they start to slur their words and struggle walking. Other depressants like Xanax do not have similar symptoms but can lead to respiratory failure. However, benzodiazepine overdoses are relatively rare and require a large quantity of medication. It is, however, more common for someone to die of an overdose by combining depressants with alcohol.
Preventing a Drug Overdose
Drug overdoses can be prevented by getting treatment for drug addiction before they occur. However, a person can still relapse and overdose after receiving treatment. It’s important for the friends and loved ones of an addict to provide support and keep a watchful eye on them in the first few months after treatment, to help them figure out their path through sobriety.
Another good option would be to check into a sober living home, where sobriety is enforced, and where many recovering addicts can continue treatment without the temptation of using.